Alabama, 2002

Tornado in Alabama, October 4, 2002

October 4, 2002 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 4, 2:00 AM CST, 8 hours 6 minutes earlier.

Area forecast discussion, Oct 4, 2:00 AM CST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT FRI OCT 04 2002

LILI WAS CENTERED JUST TO THE NORTHWEST OF GLH EARLY THIS MORNING
AND CONTINUING TO MOVE TO THE NORTH-NORTHEAST. BANDS OF RAIN AND
EMBEDDED THUNDERSTORMS CONTINUE SPIRALING ACROSS MS AND WESTERN TN
AND ARE BEGINNING TO WORK ACROSS THE STATE LINE INTO NORTHWEST
SECTIONS OF THE ALABAMA.  ADDITIONALLY WINDS ARE GUSTING WELL OVER 30
MPH ACROSS MS...AND BMX VAD WIND PROFILE SHOWING 35 TO 45 KNOTS AT 2
TO 3 THOUSAND FT.  THUS EVEN WITH LILI GRADUALLY WEAKENING STILL
EXPECT TO SEE GUSTY WINDS AFFECT THE AREA THIS MORNING...ESPECIALLY
THE NW SECTIONS.  HAVE DECIDED TO EXTEND THE WIND ADVISORY FOR NW
ALABAMA FOR THIS MORNING AND WL KEEP MENTION OF GUSTS TO 35 MPH IN
FORECAST.  WL ALSO KEEP CAUTION ADVISED FOR AREA LAKES ROUGHLY
NORTH AND WEST OF A MEI TO BHM TO CHA LINE.

WITH REGARD TO LILI AVN STILL SEEMS TO BE THE MODEL OF CHOICE AND IS
SHOWING GOOD 700 MB OMEGA AND HIGH MEAN RH MOVING ACROSS THE AREA
TODAY ON THE EAST SIDE OF LILI...SO HIGH POPS LOOK GOOD.  AS LILI
PULLS AWAY FROM THE AREA BY THIS AFTERNOON EXPECT TO SEE PCPN
DIMINISHING FROM THE SOUTHWEST...BUT WITH WEAK FRONTAL BOUNDARY STILL
TO MOVE INTO AREA TONIGHT AND SATURDAY...WILL KEEP SOME POPS IN AS
PER CURRENT FORECAST FOR TONIGHT AND SATURDAY.

OTHERWISE LOOK FOR DRIER AIR MASS TO OVERSPREAD THE AREA BY SATURDAY
NIGHT BUT NEXT UPPER TROUGH BEGINS TO APPROACH BY LATE SUNDAY WITH
INCREASING MOISTURE AND VERTICAL MOTION BY LATE SUNDAY AND SUNDAY
NIGHT.  NEXT FRONT POISED TO MOVE INTO AREA SUNDAY NIGHT AND ACROSS
THE AREA ON MONDAY. THUS RAIN CHANCES TO RETURN BY SUNDAY NIGHT INTO
MONDAY...WITH DRIER AND COOLER CONDITIONS TUESDAY THROUGH THURSDAY.

HSV  079/066 079/057 931
BHM  081/068 082/060 841
MGM  084/070 085/063 753

.BHM...WIND ADVISORY THIS MORNING FOR ZONES 1..2..3..4..5..11..12.
Hazardous weather outlook, Oct 4, 8:29 AM CST, 1 hour 37 minutes before
ALZ001>050-041530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 AM CDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS MORNING THROUGH TONIGHT)...

A BAND OF SHOWERS AND THUNDERSTORMS...ASSOCIATED WITH THE REMNANTS OF
HURRICANE LILI...WILL PUSH ACROSS NORTH AND CENTRAL ALABAMA MAINLY
THIS MORNING. ISOLATED TORNADOES WILL BE POSSIBLE GENERALLY NORTH
OF INTERSTATE 59 THROUGH EARLY AFTERNOON. THE COVERAGE OF SHOWERS
AND THUNDERSTORMS SHOULD DECREASE THROUGH THE AFTERNOON.

WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35 MPH...WILL OCCUR ACROSS
NORTHWEST ALABAMA THIS MORNING. A WIND ADVISORY REMAINS IN EFFECT
THROUGH NOON.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS ANTICIPATED THROUGH THE PERIOD.

FOR MORE INFORMATION...SEE OUR WEB-SITE AT WWW.SRH.NOAA.GOV/BMX.
THIS INCLUDES A GRAPHICAL HAZARDOUS WEATHER OUTLOOK.

The radar

The Northeast Alabama radar (KHTX), 92 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cullman

When
October 4, 10:06 AM CST to 10:08 AM CST
Where
Cullman County, 2 mi SW of Baileyton
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$24,000
Reported by
NWS STORM SURVEY
Coordinates
34.250, -86.650

An F0 tornado touched down briefly in the extreme northeast part of Cullman County producing a tornado damage path about 1 mile in length and 100 yards wide. The tornado began at 10:06 am CDT about 2.1 miles southwest of Baileyton or just south of County Road 1693 and just south of State Road 69. The tornado traveled north-northeast, crossing SR 69 before ending just north of SR 69.Most damage occurred along CR 1693 just south of SR 69. On CR 1693 three homes and four outbuildings received minor damage, one outbuilding was destroyed, and three green houses were damaged. Trees and power lines along CR 1693 were downed. On SR 69, one cabinet shop received moderate damage; a house and another business were damaged and one outbuilding was destroyed. Two witnesses reported seeing the tornado.Beg: 34 14.471/86 38.378 End: 34 15.283/86 38.293

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyThe tornado archive for Alabama, 2002Warnings in Alabama, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323187.